Illinois, 2003

Flood in Illinois, January 7 to 9, 2003

January 7 to 9, 2003 · NWS PAH · 1 event in 1 county or zone

The Ohio River exceeded the 33-foot flood stage at Shawneetown by just a few inches. Minor flooding of low-lying fields near the river occurred.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Ohio River exceeded the 33-foot flood stage at Shawneetown by just a few inches. Minor flooding of low-lying fields near the river occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 7, 3:00 AM CST, 0 minutes earlier.

Area forecast discussion, Jan 7, 3:00 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 AM CST TUE JAN 7 2003

AN INACTIVE WEATHER PATTERN IS EXPECTED THIS WEEK ACROSS THE LOWER
OHIO AND MID MISSISSIPPI RIVER VALLEYS...WITH NO MAJOR FORECAST
ISSUES IMMINENT.

ON THE LATEST SURFACE MAP...HIGH PRESSURE WAS SPRAWLED FROM THE
ROCKY MOUNTAINS EAST ACROSS THE SOUTHERN PLAINS AND MID-SOUTH. A
WEAK WARM FRONTAL BOUNDARY STRETCHED ACROSS THE NORTHERN PLAINS AND
UPPER MIDWEST.

THROUGH THE FORECAST PERIOD...THE GENERAL UPPER LEVEL PATTERN
CONSISTING OF A RIDGE OVER THE WESTERN STATES WITH A TROUGH IN THE
EAST IS EXPECTED TO PREVAIL...KEEPING THE AREA IN NORTHWEST FLOW
ALOFT. NORMALLY...THIS WOULD EQUATE TO NORMAL OR BELOW NORMAL
TEMPERATURES FOR THE FORECAST AREA. HOWEVER...SUBSIDENCE AND
SUBSEQUENT COMPRESSIONAL WARMING FROM THE RIDGE TO OUR WEST HAS
HELPED TO PRODUCE A POCKET OF RELATIVELY WARM AIR OVER THE NORTHERN
AND CENTRAL PLAINS. THIS COMBINED WITH A STRENGTHENING WARM WEST-
SOUTHWESTERLY BREEZE WILL HELP TO INDUCE A MUCH APPRECIATED WARM-UP
OVER THE NEXT COUPLE OF DAYS. IN FACT...TEMPERATURES ON WEDNESDAY
COULD APPROACH OR EXCEED 60 DEGREES OVER MUCH OF THE AREA. A COLD
FRONT IS EXPECTED TO PUSH THROUGH WEDNESDAY NIGHT...DROPPING
TEMPERATURES BACK TO NEAR SEASONAL NORMS FOR THE LATE-WEEK PERIOD.

WITH LITTLE MOISTURE TO WORK WITH...THE FORECAST WILL REMAIN ABSENT
OF PRECIPITATION THROUGH AT LEAST SATURDAY. WE COULD SEE SOME MID OR
HIGH-LEVEL CLOUDS TODAY WITH THE PASSAGE OF AN UPPER-LEVEL TROUGH...
LOW CLOUDS MAY FOLLOW THE COLD FRONTAL PASSAGE THURSDAY.
OTHERWISE...TONIGHT THROUGH WEDNESDAY NIGHT APPEAR VIRTUALLY
CLOUD-FREE.

THE FIRST PART OF NEXT WEEK STILL LOOKS UNSETTLED AS THE CORE OF
ARCTIC AIR DIVES SOUTH TOWARD THE GREAT LAKES AT THE SAME TIME A
SOUTHERN STREAM SYSTEM SCOOTS ACROSS THE MID-SOUTH. THUS...WILL
MAINTAIN THE PRESENT SMALL CHANCE FORECAST FOR SNOW OR RAIN FOR DAYS
6 AND 7.

GENERALLY ACCEPTED FWC/MAV MOS GUIDANCE TEMPERATURES THROUGH
THURSDAY.

.PAH...NONE.

PRESLEY
Hazardous weather outlook, Jan 6, 3:30 AM CST, 23 hours 30 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-061700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
330 AM CST MON JAN 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...

THERE IS A SMALL POSSIBILITY OF PATCHY LIGHT FREEZING DRIZZLE OR
SNOW FLURRIES ACROSS SOUTHWEST INDIANA AND PARTS OF SOUTHERN
ILLINOIS EARLY THIS MORNING...BUT HAZARDOUS CONDITIONS ARE NOT
EXPECTED SHOULD THIS PRECIPITATION DEVELOP.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Gallatin

When
January 7, 3:00 AM CST to January 9, 7:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338859.